Jump to content

Prednisone

Student Assist   (12,062 Views 18 Comments)
by OwlieO.O OwlieO.O (Member)

4,998 Profile Views; 193 Posts

advertisement

Why can quickly pushing IV prednisone cause genital burning and itching?

Share this post


Link to post
Share on other sites

Esme12 is a ASN, BSN, RN and specializes in Critical Care, ED, Cath lab, CTPAC,Trauma.

4 Articles; 20,896 Posts; 146,316 Profile Views

What has your research revealed to you?

thread moved for best response

Share this post


Link to post
Share on other sites

193 Posts; 4,998 Profile Views

What has your research revealed to you?

thread moved for best response

My research turned up nothing. That's why I'm here.

Share this post


Link to post
Share on other sites

Episteme has 43 years experience and specializes in Education, research, neuro.

2 Articles; 182 Posts; 6,273 Profile Views

I could be wrong... but I've never seen prednisone pushed. Only methylprednisolone. (Solu-Medrol). And I've never, ever heard of this side effect of IV glucocorticoids.

Share this post


Link to post
Share on other sites

JustBeachyNurse has 10 years experience as a RN and specializes in Complex pediatrics turned LTC/subacute geriatrics.

1 Article; 13,944 Posts; 99,372 Profile Views

Prednisone is only available in pill form in the US. Prednisolone is liquid(oral).

Where did you get the information for your initial query? I googled and only found an obscure reference (but to rapid IVP of dexamethasone not prednisone) on WebMD buried in another article. I found nothing in any of the six drug references I have access to.

Share this post


Link to post
Share on other sites

983 Posts; 12,201 Profile Views

I also looked this up earlier today bc I thought it was so obscure and couldn't find anything about it.

Lol then I wondered if we were all being tricked and now there's nurses across the country googling about steroids and genital itching. :)

Share this post


Link to post
Share on other sites

mrsboots87 has 3 years experience and specializes in Neuro, Telemetry.

1,761 Posts; 16,628 Profile Views

I'm not sure how you would expect to "quickly push" a PO med so therefore genital itching/burning from an IV push would not be possible. The IV form of this med is methylprednisolone and I believe should be pushed over 15 mins or something to that affect (have only done a brief overview of this med and I don't have the desire to look it up). I believe that over time, this drug can have a side effect of vaginal itching or burning, but have not been instructed to not push quickly for risk of this side affect. I am actually more curious as to what brought this question on, then I am about the actual answer. If there is in fact an answer at all.

Share this post


Link to post
Share on other sites

2 Articles; 11,114 Posts; 14,057 Profile Views

Please note that all corticosteroid-related drugs are not "prednisone." Yes, it matters. Prednisone per se (meaning, itself) is an oral drug.

 

I have had patients tell me about that with Solu-Medrol (methylprednisolone) and Decadron (dexamethasone). Some have been more couth about it than others :) but they all describe the same thing-- creepy-crawlies in the scrotum. I can't imagine what the mechanism is, but since I haven't pushed the stuff in 25 years and they still don't know, I'm guessing nobody much cares enough to research it.

 

The vaginal itching and burning with longterm use is more likely to be related to increased vaginal yeast infections from the changes in blood sugar and immunosuppression that can happen c longterm corticosteroids. I don't think it's related to the scrotal symptoms c push admin.

Share this post


Link to post
Share on other sites

Esme12 is a ASN, BSN, RN and specializes in Critical Care, ED, Cath lab, CTPAC,Trauma.

4 Articles; 20,896 Posts; 146,316 Profile Views

I can tell you that IV steroids cause a very creepy crawly feeling ALL OVER! You want to jump right out of your skin. I have no idea why.

Share this post


Link to post
Share on other sites

psu_213 has 6 years experience as a BSN, RN and specializes in Emergency, Telemetry, Transplant.

3,869 Posts; 27,660 Profile Views

Just speaking from experience…I pushed dexamethasone too quickly once. Right after pushing, the pt moaned, said something to the effect of "holy poo" and described and intense burning in the genital/anal region (I forget her exact words for the anatomy, but I'm sure I can't post it here). Apparently other the other ER nurses about this reaction…it seems to be well known. I have no idea of the mechanism, but now I always put my dexamethasone in a 50 mL bag of NSS and piggyback it in. I always do a (fairly) flow push of methylprednisolone and have never seen such a reaction.

Share this post


Link to post
Share on other sites

mrsboots87 has 3 years experience and specializes in Neuro, Telemetry.

1,761 Posts; 16,628 Profile Views

That's good to know Esme, and GrnTea. I learn IVs and get more pharm next semester. I would of course research any drugs I give before giving them, but it will be good to keep this in mind about IV steroids.

Share this post


Link to post
Share on other sites
  • Recently Browsing 0 members

    No registered users viewing this page.

×